Maine, 2024

Winter Storm in Maine, December 4 to 5, 2024

December 4 to 5, 2024 · NWS GYX · 2 events in 2 counties and zones

On Wednesday, December 4th into the 5th a low pressure system was tracking through Canada just north of the Great Lakes. A warm front had moved through most of New England and temperatures were mostly mild.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

On Wednesday, December 4th into the 5th a low pressure system was tracking through Canada just north of the Great Lakes. A warm front had moved through most of New England and temperatures were mostly mild. In the warm air advection ahead of the approaching cold front some light snow and rain formed across western Maine. As a triple point develop in the vicinity of Lake Ontario a weak wave formed along a newly formed surface warm front draped through western Maine. This kept temperatures to the north of the boundary from warming any further and kept temperatures in some of the northern valleys from climbing much above freezing. Snow became heavy at times and quickly accumulated. Snow ended abruptly on the morning of the 5th as the cold front crossed the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 4, 3:41 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Dec 4, 3:41 PM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Gray ME
341 PM EST Wed Dec 4 2024

.SYNOPSIS...
A complex series of upper level troughs will cross the forecast area
tonight and Thursday with snowfall across the interior and a mix of
rain and snow closer to the coast. This system will be a followed by
a very cold airmass and gusty winds to finish up the workweek and to
start the weekend.

&&

.NEAR TERM /TONIGHT THROUGH THURSDAY/...

Shortwave ridging is currently overhead per latest RAP analysis,
but this will shift to the east through tonight as low pressure
currently just north of the Great Lakes heads our way. This has
has given a mostly sunny day up to this point, but high clouds
are already pushing into western zones, and these will continue
to increase over the area while lowering and thickening as the
low pressure approaches.

Snow will begin to overspread the region this evening and
persist through the night and is expected to increase in
intensity after midnight as we'll be in the left exit region of
a 250mb jet streak and forecast soundings also advertising a
small amount of CAPE. Precipitation type favors snow across the
interior with more of a rain/snow mix closer to the coast (even
a period of mostly rain). There is still uncertainty on where
this transition occurs and how far inland it will progress with
the increasing southerly flow. Still, what snow falls is
expected to accumulate, likely resulting in slick roadways and
poor visibility for the Thursday morning commute, even in the
lower amounts outside the Winter Weather Advisory.

All in all no major changes to the forecast with 3-6" across
the Advisory areas (a bit higher in the mountains), but
portions of some counties not in the Advisory could still
approach these totals, especially northern Androscoggin and
northern Kennebec county. However, the zone/county average does
not warrant the expansion at this time. Taking a glimpse at the
incoming 18Z HRRR and NAMnest indicates the rain/snow line may
not progress quite as far inland...and this will have to be
monitored further as amounts may need to be adjusted upward.

The last thing to mention is a period of strong, gusty winds
tonight and very early Thursday, especially along the coast but
moreso the Midcoast where a 45-50kt low-level jet could bring
gusts to around 45 mph for a brief period overnight. For this
reason, have put out a Wind Advisory for Knox and Coastal Waldo
counties.

Guidance continues to advertise precip rates coming down across
southern and central New Hampshire by mid-late morning and then
closer to the late morning or early afternoon hours across
western ME as the primary forcing shifts east. What falls after
is expected to be lighter in nature, but areas that do see
mostly rain or a mix could then see a switch back to light snow
as temperature profiles cool. One more thing to watch for is
that forecast soundings do depict some clearing and steepening
lapse rates across NH, and as the upper trough swings through,
additional snow showers or even a squall or two could develop.

&&

.SHORT TERM /THURSDAY NIGHT/...
The region will transition more to upslope flow Thursday
evening/night as the low pressure deepens while lifting toward the
Canadian Maritimes. This will keep snow showers going in the
mountains with additional light accumulations, and steep low-
level lapse rates/high Froude numbers favor some of these making
it downwind of the mountains. Winds also become gusty with the
pressure gradient continuing to tighten with forecast soundings
supporting 25 to 35 mph, sending wind chills down into the
teens toward daybreak Friday.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Low pressure continues to intensify and exit through the Canadian
Maritimes on Friday as high pressure builds towards New
England. A strong northwesterly gradient will be building
through a deep layer. With sufficient cold air advection and
ample mixing, expect very gusty winds to occur during the day
with a few 35 kt+ peak winds.

It will be chilly with quite a few upslope clouds and possibly a
flurry or two in the mountains. Temperatures will only make it into
the teens north to 20s south.

Over the weekend it will remain chilly across the region with below
normal temperatures for this time of the year. Most of the
clouds and precipitation will be hung up in the mountains on
Saturday with clouds across the entire region on Sunday as a
warm front crosses the region. Snow showers can be expected
despite a moderating regime.

12Z operational models and ensemble solutions suggest a slow moving
and complex weather system will approach the region on Monday with
pops increasing for snow during the day across much of the
region except the coastline. S second piece of energy will
track to our west, allowing a frontal system to become hung up
along the east coast until midweek. This may allow for
prolonged periods of rain and snow which will be very dependent
on the progressiveness of the boundary along and near the coast.
There is considerable uncertainty in this scenario as other
ensembles suggest more progressive solutions to the system.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

Short Term...VFR for a little while longer, but conditions will
deteriorate to IFR this evening and tonight, possibly LIFR at
some terminals, as precipitation overspreads the area. This will
be mainly snow inland and more of a rain/snow mix or even
mainly rain for the coastal sites. These restrictions will be
primarily tonight through Thursday morning, and then improving
conditions are expected through Thursday afternoon with most
sites returning to VFR. Mostly VFR Thursday night with the
exception of HIE and maybe LEB, where snow showers will also
remain a possibility. There is also a low chance of snow showers
south of the mountains Thursday.

Winds: A period of southerly gusts to 25 to 30 kt is possible
for the coastal terminals tonight (up to 35 kt at RKD) and then
westerly winds will increase late Thursday into Thursday night
with gusts again 25 to 30 kt, possibly up to 35 kt.

Long Term...Mainly VFR conditions expected Friday and into the
weekend with the exception of upslope low cloudiness in the
mountains. On Sunday, all areas will lower to IFR and LIFR in
ceilings during the day with rain and snow. More mixed precipitation
with persistent IFR conditions during the period Monday through
Wednesday.

&&

.MARINE...
Short Term...There will be deteriorating conditions across the
waters this evening and tonight as southerly flow increases
ahead of a low pressure center that will pass just north of the
waters Thursday before lifting into the Canadian Maritimes
Thursday night. Southerly gales are likely ahead of the low
tonight and Thursday over the eastern waters/Penobscot and then
across all the waters Thursday evening and Thursday night as
westerly flow increases with the deepening low.

Long Term...Gale force conditions may remain over the waters as the
extended forecast starts on Friday. Winds back to the southwest and
diminish slightly over the weekend but still remain relatively
gusty.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 7 PM this evening to noon EST
     Thursday for MEZ007>009-012>014-033.
     Wind Advisory from 1 AM to 7 AM EST Thursday for MEZ027-028.
NH...Winter Weather Advisory from 7 PM this evening to noon EST
     Thursday for NHZ001>009-011-015.
MARINE...Gale Warning from 7 PM this evening to 7 PM EST Friday for
     ANZ150>152.
     Small Craft Advisory until 4 PM EST Thursday for ANZ153-154.
     Gale Watch from Thursday afternoon through Friday evening for
     ANZ153-154.

&&

NEAR/SHORT TERM...Combs
LONG TERM...Cannon
Hazardous weather outlook, Dec 4, 3:28 PM EST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
328 PM EST Wed Dec 4 2024

MEZ007>009-012>014-033-NHZ001>009-011-015-052030-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Cheshire-Western And Central Hillsborough-
328 PM EST Wed Dec 4 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO NOON EST THURSDAY...

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine, New Hampshire, central New Hampshire,
northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018>022-NHZ010-012-013-052030-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Strafford-Eastern Hillsborough-Interior Rockingham-
328 PM EST Wed Dec 4 2024

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, central New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light snowfall may make for slippery travel Wednesday night and
during the morning commute Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023>026-NHZ014-052030-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Coastal Rockingham-
328 PM EST Wed Dec 4 2024

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light snow may mix in with the rain at times making for slippery
traveltonight and during the morning commute Thursday away from the
immediate coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ027-028-052030-
Knox-Coastal Waldo-
328 PM EST Wed Dec 4 2024

...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 AM EST THURSDAY...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Light snow and rain may make for slippery travel tonight and during
the morning commute Thursday away from the immediate coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>152-052030-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
328 PM EST Wed Dec 4 2024

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ153-154-052030-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
328 PM EST Wed Dec 4 2024

...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Southern Franklin

When
December 4, 7:00 PM EST to December 5, 10:00 AM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snowfall became moderate to heavy at times around midnight and continued into the morning of Thursday, December 5th. Snowfall totals ranged from 7 to 10 inches. Key Impacts: heavy snow.

Winter Storm, Northern Franklin

When
December 4, 7:00 PM EST to December 5, 10:00 AM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snowfall became moderate to heavy at times around midnight and continued into the morning of Thursday, December 5th. Snowfall totals ranged from 5 inches near the Canadian border to 10 inches in the higher terrain. Key Impacts: heavy snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1225796, 1225797.